Loading

wait a moment

Iatrogenic Paradoxical Air Embolism in Pulmonary Hypertension

Iatrogenic Paradoxical Air Embolism in Pulmonary HypertensionParadoxical systemic air embolism (PAE) is defined as an arterial air embolus originating from a venous source passing through an intracardiac or intrapulmonary right-to-left shunt. The phenomenon may result in a significant embolic event, such as a cerebrovascular accident or acute limb ischemia. Diagnosis requires documentation of a right-to-left intravascular conduit, such as an atrial or ventricular septal defect or a patent foramen ovale (PFO), and evidence of at least intermittent right-to-left flow of blood. If a PAE does result in occlusion of cerebral vessels, even 2 to 3 mL of air can cause significant neurologic deficits and may be fatal. mycanadianpharmacy.com

Precapillary pulmonary hypertension (PH; mean pulmonary artery pressure of > 25 mm Hg at rest, or > 30 mm Hg with exercise) occurs in an idiopathic form, primary pulmonary hypertension (PPH), or in association with a number of other disorders including congenital heart defects. Eisenmenger’s syndrome (ES) refers to the secondary development of irreversible PH with bidirectional or right-to-left shunting in patients with defects at the ventricular, atrial, or great vessel levels. Pathologically, PPH and ES are virtually indistinguishable.
Echocardiography is frequently employed in the evaluation and management of PH to estimate the degree of PH, to assess right ventricular (RV) function, and to monitor the effects of therapy. Agitated-saline contrast echocardiography (ASCE) is often performed in unexplained PH to rule out an unrecognized congenital or acquired intracardiac shunt, especially if the patient is hypoxemic.
Epoprostenol, the synthetic salt of prostacyclin, is used in the treatment of both PPH as well as ES. It has been shown in PPH patients to improve hemodynamics, exercise tolerance, quality of life, and survival.” Because of its short half-life in vivo, epoprostenol must be administered by continuous IV infusion through a long-term indwelling venous catheter. These catheters have certain risks, including infection, thrombosis, and catheter fracture. Case reports have described PAE in association with the use of central venous catheters and have cited catheter malfunction as the source for embolism.2’ Although paradoxical thromboembolism has been described in association with epoprostenol therapy, PAE has never been reported. We report four cases of PH-associated PAE encountered at our institution over the last 5 years, related either to ASCE or to multilumen catheter use with epoprostenol therapy.